The doc told us to expect sleepy and grumpy, but my son (age 21) is complaining of anger and pain, which he did not feel while on prolixin (fluphenazine). Voices seem to have stopped; constant voices, sometimes disturbing, were a problem with prolixin. Is the anger a common side effect when starting clozapine? What can I do to help the anger subside? Just picked up new Rx to take 50-100mg 2x day. Perhaps an increased dose of 100mg 2x day will help. My fear is that my son will refuse to take the next dose.
Drowsiness is a common side effect. Anger is not listed but some people get very irritable when drugs make them drowsy. They may not be drowsy enough to sleep but tired enough to feel irritable, crabby and easily provoked. This could be part of the problem. It might be something to review with his doctor on the next follow up. Here are the side effects contained in the literature: Get emergency medical help if you have any of these signs of an allergic reaction while taking clozapine: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
Serious and sometimes fatal infections may occur during treatment with clozapine. Call your doctor right away if you have signs of infection such as:
fever, chills, body aches, flu symptoms;
mouth and throat ulcers;
cough, sore throat;
rapid heart rate; or
rapid and shallow breathing.
Stop using clozapine and call your doctor at once if you have any of these serious side effects:
headache with chest pain and severe dizziness, fainting, fast or pounding heartbeats;
seizure (black-out or convulsions);
skin rash, bruising, severe tingling, numbness, pain, muscle weakness;
unusual tiredness, trouble breathing;
feeling short of breath (even at night or with mild exertion), swelling in your hands or feet;
feeling like you might pass out;
slow heart rate, weak pulse, slow breathing (breathing may stop);
high blood sugar (increased thirst, extreme hunger, fruity breath odor, increased urination, drowsiness);
very stiff (rigid) muscles, high fever, sweating, confusion, fast or uneven heartbeats, tremors;
twitching or uncontrollable movements of your eyes, lips, tongue, face, arms, or legs; or
nausea, vomiting, loss of appetite, and jaundice (yellowing of your skin or eyes).
Less serious side effects of clozapine may include:
dry mouth, blurred vision;
drooling, especially at night;
drowsiness, dizziness, spinning sensation; or
Increased risk for suicide is a concern when teens and young adults take these medications. Be sure that your son, your family and those close to him monitor him for increased depression. Let him know that if he starts feeling suicidal that it is not him but the medication and he should get himself to medical help IMMEDIATELY whether it be contacting his Dr or calling 911 or going to the ER. Also know that side effects like this often get better as the patients body gets used to the drug. Things like the drowsiness and the anger should subside in time.All the best to you-I hope your son feels better soon. I have a 21 y/o too and even though they are men now, they will forever still be your "baby" and you never stop worrying over them. Ahh motherhood! :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Apr 2011 • 2 answers
Posted 30 Nov 2013 • 1 answer
Anyone w schizophrenia hear in audible comment in their head they can't control like,"do you want to
Posted 15 Jun 2014 • 2 answers
Posted 25 Feb 2015 • 3 answers
Posted 12 Apr 2016 • 0 answers